Alert archive / Indiana / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 60, NWS Indianapolis, IN

May 27, 2019Madison County, Indiana

NWS Indianapolis, IN issued this severe thunderstorm warning at May 27, 2019, 7:58 PM EDT for Madison County, Indiana. It was in force for 32 min. 8 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
May 27, 2019, 7:58 PM EDT (23:58 UTC)
Expired
May 27, 2019, 8:30 PM EDT
In force
32 min
Issued by
NWS Indianapolis, IN
Area
Storm-based polygon
Hail
1.25 in
Wind
60.0 mph

County Madison County, IN

The radar

The Indianapolis radar (KIND), 59 km from the middle of the area, began a volume at 00:06 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 27, 8:05 PM EDTTORNADOPendleton, IN*** 1 INJ *** NON-LIFE THREATENING WEATHER RELATED INJURY AS THE STORM PASSED THROUGH PENDLETON.
May 27, 8:10 PM EDTTSTM WND DMGPendleton, INEMA REPORTS 75 HOMES DAMAGED IN PENDLETON, POSSIBLY CAUSED BY TORNADO. NWS SURVEY PENDING. TIME ESTIMATED.
May 27, 8:10 PM EDTTORNADO2 Ne Pendleton, INCOUNTY ROAD 600S COMPLETELY IMPASSABLE EAST OF FAIRLEE ROAD DUE TO DOWNED TREES. DAMAGE TO STRUCTURES AS WELL.
May 27, 8:13 PM EDTTSTM WND GST 60Pendleton, IN
May 27, 8:13 PM EDTTORNADO3 Nne Pendleton, IN
May 27, 8:21 PM EDTTSTM WND DMG1 Ne Pendleton, INROOFS OFF OF HOMES AND POWER LINES DOWN. POSSIBLE TORNADO DAMAGE.
May 27, 8:21 PM EDTTSTM WND DMG1 Nne Pendleton, INREPORTS OF POWER LINES DOWN.
May 27, 8:21 PM EDTTORNADO2 Nnw Pendleton, IN

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 12 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 27, 2:22 PM EDTTornado WatchSPC9 hr

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 12.0 hours before the alert went out and 180 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2019-05-27Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2019-05-27The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 39 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1028 m above ground
0-6 km bulk shear
36 kt
0-1 km storm-relative helicity
39 m²/s²
0-3 km storm-relative helicity
76 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

664 
WUUS53 KIND 272358
SVRIND
INC095-280030-
/O.NEW.KIND.SV.W.0060.190527T2358Z-190528T0030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Indianapolis IN
758 PM EDT Mon May 27 2019

The National Weather Service in Indianapolis has issued a

* Severe Thunderstorm Warning for...
  Southern Madison County in central Indiana...

* Until 830 PM EDT.

* At 757 PM EDT, a severe thunderstorm was located 7 miles southwest
  of Anderson, moving east at 25 mph.

  HAZARD...60 mph wind gusts and half dollar size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Anderson, Pendleton, Edgewood, Markleville, Country Club Heights,
  Woodlawn Heights and River Forest.

This includes Interstate 69 between mile markers 216 and 227.
 
PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Tornado Watch remains in effect until 1000 PM EDT for central
Indiana.

For your protection move to an interior room on the lowest floor of a
building.

&&

LAT...LON 4014 8567 3997 8560 3998 8579 4000 8586
      4004 8586
TIME...MOT...LOC 2357Z 255DEG 23KT 4002 8579 

HAIL...1.25IN
WIND...60MPH
 
$$

Puma

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 27, 6:47 PM EDT, 1 hour 11 minutes earlier.

Area forecast discussion, May 27, 6:47 PM EDT, 1 hour 11 minutes before
Area Forecast Discussion
National Weather Service Indianapolis IN
647 PM EDT Mon May 27 2019

.UPDATE...
The AVIATION Section has been updated below.

&&

.SYNOPSIS...
Issued at 159 PM EDT Mon May 27 2019

Latest surface analysis from 17Z shows a warm front that extends
north central IL southeast through IND to just south of DAY.
Showers and thunderstorms are developing in the vicinity of this
warm front that is forecast to move north and northeast through
our northern counties this afternoon. Air mass is moderately
unstable as calculated MLCAPE from the Hi Res model indicates
values of 1500-2000 J/kg southwest of the boundary. Models move
low over northwest IA eastward north of IN keeping our area in the
warm sector through the next 12-24 hours.

&&

.NEAR TERM /Tonight/...

Issued at 304 PM EDT Mon May 27 2019

As stated in the synopsis, the warm front moving north and
northeast across central IN is forecast to continue into northeast
placing all of the area in the warm sector. Not totally confident
that area will remain precipitation-free as upstream complex over
IA into IL will be moving through the northern third of the
forecast area. Models are trending with this idea to expect rain
and isolated thunderstorms through the early half of tonight
(before 28/04Z). Lingering cloud cover should also hold
temperatures to the mild and slightly muggy with lows mainly in
the upper 60s.

&&

.SHORT TERM /Tuesday through Thursday/...

Issued at 304 PM EDT Mon May 27 2019

Model blend favors the general idea of the GFS taking a cold
front that slowly moves southward into central IN by afternoon.
Models kick a weak shortwave northeast into the westerly flow
over Indiana which will be the focus for more showers and
thunderstorms across the area Tuesday and Tuesday night. Looks
like there is a dry slot to diminish activity across the area as
the front slips slowly southward into southern IN by Wednesday
morning and seems to weaken at this time. Models then bring main
system into the area going into Wednesday with a cold front that
moves across IL into IN Wednesday night and Thursday enhancing
rain and thunderstorms into Thursday.

&&

.LONG TERM /Thursday night through Monday/...

Issued at 246 PM EDT Mon May 27 2019

The elongated upper trough that's controlled the weather for days
across central Indiana will finally move through the area Thursday
night and Friday. This will sweep the stalled front out of the
area and allow high pressure to move through the area Friday
night/Saturday morning. This looks to be brief, though, as models
indicate another front sinking south into the area as early as
Saturday afternoon and getting hung up here. A more northwesterly
flow pattern aloft develops in the wake of the passage of the
aforementioned elongated trough, and this will allow upper waves
to quickly pass through the area, interacting with the front to
produce additional shower and storm chances. Temperatures will be
near normal (mid 50s to lower 60s for lows and mid 70s to around
80 for highs) through the long term with the trough and then
northwesterly upper flow advecting in some cooler temperatures
aloft.

&&

.AVIATION /Discussion for the 271800Z Tafs/...

Issued at 647 PM EDT Mon May 27 2019

Mainly VFR Conditions are expected this Taf period.

Diurnal convection in the wake of the passed warm front to the
north is expected to wane in the next 1-3 hours. Best forcing this
evening should shift east of the TAF sites by 00Z...and better
forcing looks to be focused farther north closer to the warm
front. HRRR keeps all TAF sites dry over the next several hours.

More diurnal afternoon showers will be possible on Tuesday
afternoon as convective tempertaures are once again reached and
plentiful CAPE is present. Not confident enough at this point for
specific timing...but a window of VCTS/VCSH will be expected
within the TAF's soon. Again...any TSRA that strikes a TAF site
early this evening or on Wednesday afternoon may produce brief
MVFR to IFR conditions.

&&

.IND WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

SYNOPSIS...DM
NEAR TERM...DM
SHORT TERM...DM
LONG TERM....CP
AVIATION...JP
Hazardous weather outlook, May 27, 5:04 PM EDT, 2 hours 54 minutes before
Hazardous Weather Outlook
National Weather Service Indianapolis IN
504 PM EDT Mon May 27 2019

INZ021-028>031-035>042-044>049-282115-
Carroll-Warren-Tippecanoe-Clinton-Howard-Fountain-Montgomery-Boone-
Tipton-Hamilton-Madison-Delaware-Randolph-Parke-Putnam-Hendricks-
Marion-Hancock-Henry-
Including the cities of Delphi, Flora, Williamsport, West Lebanon,
Lafayette, West Lafayette, Frankfort, Kokomo, Attica, Covington,
Veedersburg, Crawfordsville, Lebanon, Zionsville, Tipton, Fishers,
Carmel, Noblesville, Anderson, Muncie, Winchester, Rockville,
Greencastle, Plainfield, Brownsburg, Danville, Indianapolis,
Greenfield, Cumberland, and New Castle
504 PM EDT Mon May 27 2019

This hazardous weather outlook is for central Indiana.

.DAY ONE...Tonight.

Outlook: Scattered showers and thunderstorms tonight. Some storms
could be severe.

Hazards: Damaging winds, large, hail and isolated tornadoes
accompanied by locally heavy rain and frequent lightning.

Timing: Thunderstorms, some possibly severe, through much of tonight.
best probabilities for severe thunderstorms is before 2;00 a.m.

Discussion: A cluster of strong showers and thunderstorms will be
moving across much of northern parts of central Indiana before 2:00
a.m., then diminishing or moving out of the area.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Outlook: Showers and thunderstorms are possible Tuesday afternoon
through Thursday. Isolated severe storms are possible.

Discussion: A frontal system will be moving through the area Tuesday
through Thursday producing strong to isolated severe storms through
Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed tonight and early morning hours of
Tuesday.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

INZ043-051>057-060>065-067>072-282115-
Vermillion-Vigo-Clay-Owen-Morgan-Johnson-Shelby-Rush-Sullivan-Greene-
Monroe-Brown-Bartholomew-Decatur-Knox-Daviess-Martin-Lawrence-
Jackson-Jennings-
Including the cities of Clinton, Newport, Terre Haute, Brazil,
Clay City, Spencer, Martinsville, Mooresville, Greenwood, Franklin,
Shelbyville, Rushville, Sullivan, Linton, Bloomfield, Bloomington,
Nashville, Columbus, Greensburg, Vincennes, Washington, Loogootee,
Shoals, Bedford, Mitchell, Seymour, Brownstown, and North Vernon
504 PM EDT Mon May 27 2019

This hazardous weather outlook is for central Indiana.

.DAY ONE...Tonight.

Outlook: Isolated showers and thunderstorms possible early tonight.

Hazards: Brief heavy rain and lightning.

Timing: Before Midnight.

Discussion: There is a chance for a few showers and an isolated
thunderstorm early tonight. Otherwise, mild and humid for the area.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday.

Outlook: Showers and Thunderstorms are expected Tuesday through
Thursday, severe thunderstorms are possible.

Discussion: A frontal system will be moving across the region Tuesday
through Thursday. Showers and thunderstorms are expected with
isolated severe storms possible.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed Tuesday or Wednesday.

&&

More information, along with other weather, hydrological and climate
information can be found at http://weather.gov/ind

In the hours before

Local storm report, May 27, 4:04 PM EDT, 3 hours 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
404 PM EDT MON MAY 27 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0355 PM     TSTM WND DMG     4 SSE MCCORDSVILLE      39.85N 85.90W
05/27/2019                   HANCOCK            IN   AWOS

            CORRECTS PREVIOUS NON-TSTM WND GST REPORT
            FROM 4 SSE MCCORDSVILLE. AWOS STATION KMQJ
            INDIANAPOLIS REG.

&&

KH
Local storm report, May 27, 4:05 PM EDT, 3 hours 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
405 PM EDT MON MAY 27 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0355 PM     TSTM WND GST     4 SSE MCCORDSVILLE      39.85N 85.90W
05/27/2019  M58 MPH          HANCOCK            IN   AWOS

            CORRECTS PREVIOUS TSTM WND DMG REPORT FROM 4
            SSE MCCORDSVILLE. CORRECTS PREVIOUS NON-TSTM
            WND GST REPORT FROM 4 SSE MCCORDSVILLE. AWOS
            STATION KMQJ INDIANAPOLIS REG.

&&

KH
Local storm report, May 27, 4:14 PM EDT, 3 hours 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
414 PM EDT MON MAY 27 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0410 PM     TSTM WND DMG     2 ENE INGALLS           39.97N 85.77W
05/27/2019                   MADISON            IN   EMERGENCY MNGR

            A FEW TREES DOWN IN SOUTHERN MADISON COUNTY.

&&

KH
Special weather statement, May 27, 4:18 PM EDT, 3 hours 40 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
418 PM EDT Mon May 27 2019

INZ040>042-049-272115-
Randolph IN-Henry IN-Madison IN-Delaware IN-
418 PM EDT Mon May 27 2019

...SIGNIFICANT WEATHER ADVISORY FOR SOUTHEASTERN MADISON...
NORTHWESTERN RANDOLPH...DELAWARE AND NORTHWESTERN HENRY COUNTIES
UNTIL 515 PM EDT...

At 418 PM EDT, Doppler radar was tracking a strong thunderstorm near
Anderson, moving northeast at 40 mph.

Half inch hail and wind gusts of 50 to 55 mph will be possible with
this storm.

Locations impacted include...
Muncie, Anderson, Yorktown, Chesterfield, Albany, Edgewood, Eaton,
Daleville, Parker City, Gaston, Selma, Ridgeville, Sulphur Springs,
Springport, Woodlawn Heights, Country Club Heights, River Forest,
Ball State University and Prairie Creek Reservoir.

A Tornado Watch remains in effect until 1000 PM EDT for central
Indiana.

LAT...LON 3995 8550 4010 8575 4038 8547 4038 8522
      4031 8522 4031 8499
TIME...MOT...LOC 2018Z 226DEG 34KT 4007 8559

AW/JP
Local storm report, May 27, 4:26 PM EDT, 3 hours 32 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
426 PM EDT MON MAY 27 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0400 PM     TSTM WND DMG     2 ENE INGALLS           39.97N 85.77W
05/27/2019                   MADISON            IN   EMERGENCY MNGR

            POWER POLE LINES DOWN NEAR INTERSECTION OF
            STATE ROAD 67 AND COUNTY ROAD 900S. TIME
            ESTIMATED FROM RADAR.

&&

AW
Special weather statement, May 27, 5:48 PM EDT, 2 hours 10 minutes before
Special Weather Statement
National Weather Service Indianapolis IN
548 PM EDT Mon May 27 2019

INZ051-052-272230-
Clay IN-Vigo IN-
548 PM EDT Mon May 27 2019

...SPECIAL WEATHER STATEMENT...

At 547 PM EDT, Doppler radar was tracking a strong thunderstorm near
Marshall, moving east at 40 mph.

Pea size hail and winds in excess of 30 mph will be possible with
this storm.

When Thunder Roars, Go indoors!

Locations impacted include...
Terre Haute, Brazil, West Terre Haute, Prairieton, Prairie Creek,
Seelyville, Knightsville, Harmony, Staunton, Carbon, Center Point,
Riley, Fontanet, Cory, Saline City, Pimento, North Terre Haute and
Indiana State University.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3934 8758 3934 8756 3935 8753 3950 8753
      3961 8730 3960 8701 3940 8702 3929 8726
      3926 8746 3926 8760 3928 8761 3930 8760
      3931 8762
TIME...MOT...LOC 2147Z 253DEG 36KT 3933 8768

Puma

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 27, 10:46 AM EDTRiver Flood WarningINDParke, Vermillion, Vigo7 days
May 27, 2:40 PM EDTSpecial Weather StatementINDHendricks50 min
May 27, 3:01 PM EDTSevere Thunderstorm WarningINDBoone, Hendricks24 min
May 27, 3:27 PM EDTSpecial Weather StatementINDHamilton48 min
May 27, 3:35 PM EDTSpecial Weather StatementINDHancock40 min
May 27, 3:46 PM EDTSevere Thunderstorm WarningINDHancock, Henry, Madison44 min
May 27, 4:18 PM EDTSpecial Weather StatementINDDelaware57 min
May 27, 5:48 PM EDTSpecial Weather StatementINDClay, Vigo42 min
May 27, 6:06 PM EDTSevere Thunderstorm WarningINDVigo39 min
May 27, 7:05 PM EDTSevere Thunderstorm WarningINDMontgomery, Tippecanoe25 min
May 27, 7:43 PM EDTSevere Thunderstorm WarningINDTippecanoe47 min
May 27, 7:46 PM EDTSevere Thunderstorm WarningINDMadison14 min
May 27, 7:49 PM EDTSevere Thunderstorm WarningINDHamilton, Madison26 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.